Tennessee, 2019Tornado and Damaging Winds in Tennessee, December 16, 2019
December 16, 2019 · NWS HUN · 5 events in 2 counties and zones
During the evening hours, a broken line of severe thunderstorms pushed rapidly east across southern middle Tennessee. The thunderstorms produced several reports of wind damage and one EF-0 tornado in Lincoln County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours, a broken line of severe thunderstorms pushed rapidly east across southern middle Tennessee. The thunderstorms produced several reports of wind damage and one EF-0 tornado in Lincoln County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 16, 2:10 PM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Dec 16, 2:10 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
210 PM CST Mon Dec 16 2019
.NEAR TERM...(Tonight)
Issued at 210 PM CST Mon Dec 16 2019
Current observations across the Tennessee Valley have warmed into the
upper 60s to lower 70s with sfc dewpts around 60. Visible satellite
shows low clouds that have been around all morning slowly eroding
away from the south, which at times have allowed for a few peaks of
sunshine. While a total clearing is not expected, any sunshine could
further warm up temperatures a few degrees. The main line of storms
as of 19z is over western MS and eastern AR and moving northeastward.
Some isolated cells ahead of the main line have reach far northeast
MS and may impact our far western zones early this afternoon.
The main concern for the area is severe weather potential with storms
just ahead/along the cold front as is crosses the area late this
afternoon into the early evening. Current timing of storms remains
similar to previous forecast with storms entering northwestern AL by
22z and continuing to move eastward this evening. Regarding severe
potential, a typical high shear low CAPE day across northern AL.
However, given shear profile, damaging winds and tornadoes are
possible. Expected storm mode is multicellular with potential for
some isolated supercells especially if an isolated cell develops
ahead of the main line of storms. Regardless of storm mode, tornadoes
cannot be rules out with a line of storms especially with 0-3 km
shear around 50kts.
Once main line of storms moves through, stratiform rain is expected
to continue into the overnight hours and gradually ending before
sunrise. Behind the front, temperatures plummet down into the upper
30s in western zones to lower 40s in eastern zones.
.SHORT TERM...(Tuesday through Wednesday)
Issued at 210 PM CST Mon Dec 16 2019
Much cooler in the short term period compared to today post front.
Large dome of high pressure will dominate the weather through
Wednesday resulting in dry weather. However, temperatures will
struggle to reach 50 both Tuesday and Wednesday with most locations
"high" for the day on Tuesday occurring at midnight as the cold front
moves through.
.LONG TERM...(Wednesday night through Sunday)
Issued at 210 PM CST Mon Dec 16 2019
More seasonable conditions are expected for much of the extended
portion of the forecast period, beginning Thursday morning. A ridge
of high pressure both aloft and at the sfc slide across the area
during the day Thursday, making for a sunny and cool day. Daytime
highs will top out in the lower 50s, which is a couple of degrees
below normal, after starting out in the middle to upper 20s. This is
by far the coldest day of the extended portion of the forecast
period, before a gradual warmup is expected for the weekend.
An upper trof that dug across the Intermountain W will arrive in the
TN Valley during the day Friday, with cloud cover increasing and WAA
showers overspreading the area. Coverage is expected to be spotty at
best due to the dry airmass already in place, and despite S/SW winds
pumping moisture Nwrd into our area, we won't be able to recover much
other than to get a few showers as the upper level system traverses
the area Friday night and Saturday. As such, low-end PoPs were
retained this timeframe, with temps in the middle to upper 50s for
highs this weekend, and morning lows in the upper 30s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1114 AM CST Mon Dec 16 2019
At the start of the TAF period high end MVFR to low end VFR across
northern AL with winds gusting to 25 knots out of the south. Gusty
winds are expected to continue through the duration of this TAF
period. Current visible satellite shows some erosion of the low
clouds in central AL, but at this time not confident how far north
the clearing makes it. Conditions then deteriorate as a cold front
with thunderstorms approaches the area from the west starting around
22z at KMSL and shortly after at KHSV. Thunderstorms over the
terminals are only expected for a few hours before stratiform rain
lingers behind the main line of storms. Conditions will slowly
improve by sunrise tomorrow.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...GH
SHORT TERM...GH
LONG TERM...12
AVIATION...GH
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 16, 2:17 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
217 PM CST Mon Dec 16 2019
ALZ001>010-016-TNZ076-096-097-171130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
217 PM CST Mon Dec 16 2019
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...This afternoon and tonight.
Severe thunderstorms are possible this afternoon and evening as a
cold front approaches the area from the west. Damaging winds, severe
hail, and tornadoes are all possible with storms this evening.
Locally heavy rain and some minor flooding is also possible. Storms
end from west to east overnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
requested between 3pm and 11pm.
In the hours before
Local storm report, Dec 16, 4:59 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 7 W CHEROKEE 34.74N 88.09W
12/16/2019 COLBERT AL EMERGENCY MNGR
MULTIPLE TREES DOWN NEAR ALLSBORO, 2 MILES
SOUTH OF HWY 72.
&&
AMPLocal storm report, Dec 16, 5:40 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
540 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 5 SSW TUSCUMBIA 34.66N 87.73W
12/16/2019 COLBERT AL PUBLIC
SEVERAL STRUCTURES DAMAGED IN THE COLBERT
HEIGHTS AREA. POSSIBLE TORNADO. TIME
ESTIMATED FROM RADAR.
&&
AMPTornado, Lincoln
- When
- December 16, 5:50 PM CST to 5:52 PM CST
- Where
- Lincoln County, 0.74 mi SSW of Cash Pt to 2.24 mi S of Blanche
- Rating
- EF0
- Path length
- 3.2 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.011, -86.826
A small, weak tornado occurred in extreme southwestern Lincoln County, just northeast of Ardmore. There is a consistent path of recently-damaged trees, along with a personal |report from a resident in the area. Evidence of a tornado began along Henry Bayless Road northeast of Ardmore. There are several recently-uprooted trees in a stand of trees north of Highway 110, and minor, superficial damage to a single family home along the western side of the road. The homeowner confirmed the date of the damage. Further east, along Asa Smith Road, there were a few trees uprooted and a few large branches snapped. Similar damage continued along You Take It Road north of the intersection with Piller Road. The path diminishes near Old Baptist Road with evidence of only a few broken smaller branches, and no further damage could be found to the east along Jones Road.
Thunderstorm Wind, Moore
- When
- December 16, 6:05 PM CST
- Where
- Moore County, 4.52 mi E of Chestnut Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.320, -86.471
Trees were knocked down on Bagley Hollow Road.
Thunderstorm Wind, Moore
- When
- December 16, 6:16 PM CST
- Where
- Moore County, 2.35 mi NNW of Raysville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.360, -86.339
Trees were knocked down on Thompson Creek Road.
Thunderstorm Wind, Moore
- When
- December 16, 6:17 PM CST
- Where
- Moore County, 2.1 mi S of Lois
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.200, -86.373
Trees were knocked down on Dry Prong Road.
Thunderstorm Wind, Moore
- When
- December 16, 6:18 PM CST
- Where
- Moore County, 0.88 mi SE of Pleasant Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.291, -86.309
Trees were knocked down on Hurricane Creek Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, December 16, 20191 death · $25 million · EF3 · 4 events
- Tornadoes and Hail in Alabama, December 16, 20192 deaths · $5,000 · EF2 · 58 events
- Tornadoes and Hail in Mississippi, December 16, 20195 injured · $4.7 million · EF3 · 41 events
- Tornado and Hail in Mississippi, December 16, 20193 injured · EF3 · 3 events
- Tornadoes and Damaging Winds in Mississippi, December 16, 20191 injured · $1.5 million · EF2 · 9 events
- Flooding in Kentucky, December 16 to 17, 20191 death · $43,000 · 4 events
- Winter Weather in Missouri, December 16 to 17, 20191 death · 1 injured · 6 events
- Tornadoes and Damaging Winds in Alabama, December 16, 20193 injured · EF2 · 11 events
- Tornadoes and Damaging Winds in Louisiana, December 16, 2019$520,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Tennessee, December 16, 2019$80,000 · EF0 · 15 events
- Flooding in West Virginia, December 16 to 18, 2019$60,000 · 13 events
- Flooding and Heavy Rain in Kentucky, December 16 to 17, 2019$48,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865559, 866096, 866097, 866098, 866099.